FDA Warns Public About Black Henna Tattoo Risks

June 12, 2017
ReachMD Healthcare Image

Black henna temporary tattoos can cause serious skin reactions, the US Food and Drug Administration (FDA) warns.

For centuries, traditional henna, a reddish-brown plant extract, has been used to dye skin, hair, and fingernails in parts of Asia and Northern Africa. Henna is safe and permitted for coloring the hair, but not for the skin or areas around the eyes.

"Black henna," a different substance, is marketed for application on the skin's surface as a form of temporary tattoo, and it is potentially harmful. Inks marketed as "black henna" – or sometimes simply as "henna" – may actually be hair dye or contain other ingredients. The extra ingredient most often used to darken "black" henna is a coal-tar hair dye containing p-phenylenediamine (PPD), which can cause dangerous sensitization reactions in some people. Coal tar hair dyes that contain PPD are required by law to have a caution statement and directions to patch test before use. However, PPD, by law, is not permitted in cosmetics intended for staining the skin.

"Black henna" tattoos may be available at temporary tattoo kiosks at beaches, boardwalks, holiday destinations, and ethnic or specialty shops. States regulate tattooing, but oversight for tattoo parlors and artists differs from state to state. Even though the FDA does not regulate practices in tattoo parlors, they do monitor product safety problems.

Dozens have reported their adverse events to FDA, but it is believed that many more problems go unreported. Some experienced reactions immediately after the application of "black henna" temporary tattoos; others occurred up to two or three weeks later. Problems included redness, blisters, raised red weeping lesions, loss of pigmentation, increased sensitivity to sunlight, and even permanent scarring. Some reactions have led to emergency room visits and prolonged skin sensitivity. For example, in one incident, a teenage girl's back was permanently scarred after getting a black henna tattoo.

Some people may experience cross-sensitization, meaning that because of a previous exposure and bad reaction to one chemical, they become sensitized (allergic) to related compounds, such as rubber and other latex products, certain medications, hair dye ingredients, and textile dyes.  When exposed to one of these products they may develop a rash or other allergic manifestations.

If a patient presents with a reaction to a temporary tattoo, please encourage them to contact FDA's Safety Information and Adverse Event Reporting Program (1-800-FDA-1088 or http://www.fda.gov/Safety/MedWatch/default.htm) or an FDA consumer complaint coordinator (http://www.fda.gov/safety/reportaproblem/consumercomplaintcoordinators). FDA has issued import alerts and warning letters when manufacturers have violated the law. Enforcement can include product seizure and legal actions.

 

Facebook Comments

Register

We’re glad to see you’re enjoying PracticalDermatology…
but how about a more personalized experience?

Register for free